Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 10, 2016Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2016, 5:47 PM CDT for Terrell County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 5:47 PM CDT (22:47 UTC)
Expired
May 10, 2016, 6:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 156 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:17 PM CDTHAIL 0.521 S Sheffield, TXLASTED FOR 13 MINUTES OFF AND ON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS54 KMAF 102247
SVRMAF
TXC443-102345-
/O.NEW.KMAF.SV.W.0041.160510T2247Z-160510T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 645 PM CDT

* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRELL
  COUNTY GAS PLANT...OR 23 MILES SOUTH OF SHEFFIELD...MOVING EAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TERRELL COUNTY GAS PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3028 10176 3023 10194
      3044 10198 3064 10168 3062 10165 3059 10166
      3055 10165
TIME...MOT...LOC 2246Z 267DEG 31KT 3035 10185 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
436 
WWUS54 KMAF 102302
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 10 2016

TXC443-102345-
/O.CON.KMAF.SV.W.0041.000000T0000Z-160510T2345Z/
TERRELL TX-
602 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN TERRELL COUNTY...

AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRELL
COUNTY GAS PLANT...OR 22 MILES SOUTH OF SHEFFIELD...MOVING EAST AT
15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TERRELL COUNTY GAS PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3028 10176 3023 10194
      3044 10198 3064 10168 3062 10165 3059 10166
      3055 10165
TIME...MOT...LOC 2301Z 248DEG 14KT 3037 10187 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:33 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 10, 2:33 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT TUE MAY 10 2016

.DISCUSSION...

An upper trough is strengthening over the northern Rockies and
westerly flow is over the CWA.  Temperatures are expected to warm up
to almost 10 degrees above normal today as southwest winds aid in
compressional warming with upper ridging developing over the region.
A dryline will be on the eastern border of the CWA with storms
expected to form just to the east of this line later this afternoon.
There is a chance some of these storms may develop across the far
Low Trans Pecos and extreme eastern Permian Basin this afternoon.
Chances of showers and storms increase across the eastern CWA this
evening into the overnight period as the dryline retreats westward.

The previously mentioned upper trough will move over the central
conus Wednesday with a cold front moving southward across the TX
panhandle.  High temperatures on Wednesday are expected to be
similar to today across most of the area as southwest winds will
again prevail.  There is a slight chance of storms across the far
eastern CWA again on Wednesday as the dryline is expected to be
present across this area.  The cold front is expected to move into
the area Wednesday night/Thursday morning and will result in below
normal temperatures for Thursday. Chances of convection increase
along and behind this front on Thursday. Weak upper ridging begins
to develop over the region on Friday, but south southeast winds
allow for moisture and precipitation chances to remain across the
area.  Temperatures are also expected to warm up to near normal on
Friday.  Precipitation chances increase on Saturday as dewpoints
increase across the area.  The moisture/dryline will push to the far
eastern CWA border on Sunday resulting in decreased rain chances and
temperatures warming into the 90s.  There will be slight chances of
rain and storms across the far eastern CWA through the extended
forecast with temperatures above or near normal.

.FIRE WEATHER...

The Fire Danger Statement for locations along and west of a Hobbs,
Pecos and Alpine line will remain in effect until 11/01Z which will
allow winds and temperatures to decrease enough to alleviate
elevated fire weather conditions.  Recovery will be poor tonight
along and west of a Hobbs to Fort Stockton to Longfellow line, but
good to the east as the dryline surges westward.  There will be a
slight chance of thunderstorms tonight, but only over the Lower
Trans Pecos and extreme eastern Permian Basin.

High temperatures 5 to 10 degrees above normal will occur again
Wednesday, but minimum afternoon RH/s of 5 to 15 percent will be
along and west of a Gail to Midland to Sanderson line.  Since
southwest winds should be even less than today, only elevated fire
weather conditions are expected in the Guadalupe Mountains.  A cold
front will move south into the region Wednesday night and will bring
cooler air and a chance of rain, but mainly to the SE NM Plains,
Permian Basin and western Low Rolling Plains.  Recovery will be poor
over portions of the Guadalupe Mountains, Van Horn area, Davis
Mountains and Presidio Valley, but good or better elsewhere.  There
will be a break in fire weather concerns Thursday and Friday as a
little cooler temperatures prevail and there will be at least a
slight chance of a wetting rain both days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  94  64  76 /  10  10  30  30
Carlsbad                       56  94  57  79 /   0   0  10  20
Dryden                         67  93  70  92 /  20  10  10  30
Fort Stockton                  62  96  63  81 /  10  10  10  20
Guadalupe Pass                 60  87  55  74 /   0   0  10  20
Hobbs                          54  92  56  75 /  10   0  10  20
Marfa                          45  88  49  82 /   0   0  10  20
Midland Intl Airport           63  94  65  77 /  10  10  20  20
Odessa                         63  94  65  77 /  10  10  20  20
Wink                           58  97  63  82 /  10   0  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

67/80
Hazardous weather outlook, May 10, 1:17 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT TUE MAY 10 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
117 PM CDT TUE MAY 10 2016 /1217 PM MDT TUE MAY 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST ALONG AND WEST OF
A HOBBS TO PECOS TO ALPINE LINE THIS AFTERNOON INTO EARLY EVENING.
THESE FAVORABLE CONDITIONS FOR FIRE GROWTH AND SPREAD WILL BEGIN TO
SUBSIDE THIS EVENING AS TEMPERATURES BEGIN TO COOL AND WINDS
DECREASE.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.  STORMS ARE EXPECTED TO
STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST NEW
MEXICO PLAINS AND PERMIAN BASIN WEDNESDAY NIGHT BEHIND A COLD FRONT.
SOME OF THE STORMS COULD BE STRONG, IF NOT SEVERE, WITH HAIL AND
STRONG WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 5:29 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE MAY 10 2016

TXZ082-102315-
TERRELL TX-
529 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TERRELL COUNTY GAS PLANT...OR 23 MILES NORTHEAST OF DRYDEN...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TERRELL COUNTY GAS PLANT.

LAT...LON 3035 10170 3033 10174 3027 10176 3024 10199
      3041 10205 3056 10168 3053 10167 3049 10169
      3047 10169 3046 10170 3047 10173 3044 10172
      3042 10174 3040 10170 3038 10170 3034 10166
TIME...MOT...LOC 2229Z 252DEG 14KT 3035 10194

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:29 PM CDTSpecial Weather StatementMAFTerrell46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.